Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Morristown, TN

February 13, 20004 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 13, 2000, 10:45 PM EST for 4 counties in Tennessee. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 13, 2000, 10:45 PM EST (03:45 UTC)
Expired
Feb 13, 2000, 11:45 PM EST
In force
60 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Blount County, TN, Knox County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 10:53 PM ESTThunderstorm WindKnoxville, TN
Feb 13, 11:00 PM ESTThunderstorm WindTellico Plains, TN
Feb 13, 11:00 PM ESTThunderstorm WindSweetwater, TN
Feb 13, 11:00 PM ESTThunderstorm WindMadisonville, TN
Feb 13, 11:10 PM ESTThunderstorm WindPigeon Forge, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 523 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
523 m²/s²
0-3 km storm-relative helicity
558 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 140347
SVRMRX
TNC009-093-123-155-140445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 PM EST SUN FEB 13 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EASTERN TENNESSEE
  KNOX COUNTY IN EASTERN TENNESSEE
  MONROE COUNTY IN EASTERN TENNESSEE
  SEVIER COUNTY IN EASTERN TENNESSEE

* UNTIL 1145 PM EST

* AT 1045 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
  OF KARNS TO SWEETWATER TO 10 MILES SOUTH OF BULLET CREEK...MOVING
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COKER CREEK AROUND 1100 PM EST
  VONORE AROUND 1105 PM EST
  FARRAGUT AROUND 1110 PM EST
  KARNS AROUND 1115 PM EST
  FRIENDSVILLE AROUND 1120 PM EST
  CITICO AROUND 1125 PM EST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.

STAY AWAY FROM WINDOWS.

$$
TG
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 8:19 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 13, 8:19 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EST SUN FEB 13 2000

01Z ANALYSIS SHOWS SURFACE WARM FRONT ALONG THE CUMBERLAND PLATEAU...
WITH COLD AIR DAMMING ENTRENCHED OVER MOST OF THE CWA.  ATMOSPHERE
IS FAIRLY STABLE.  HOWEVER LATEST LAPS/MSAS ANALYSIS SHOWS WARM
FRONT TRYING TO SLOWLY EDGE EASTWARD.  THUNDERSTORMS ARE HOLDING
TOGETHER...BUT WITH LIMITED INSTABILITY LOOKS AS THOUGH SEVERE
THREAT HAS DECREASED.  AT THIS TIME...COULD SEE MODERATE TO HEAVY
RAIN/THUNDER BEFORE CHANGING TO LIGHT TO MODERATE RAIN.

WOULD NOT RULE OUT THE CHANCE FOR AN ISOLATED SEVERE WIND GUST OR
HAIL REPORT.

DAY SHIFT FORECAST PACKAGE WAS DEAD ON THE MONEY...SO SEE NO NEED
TO UPDATE AT THIS TIME.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

PDK

In the hours before

Local storm report, Feb 13, 10:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 PM EST SUN FEB 13 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0945 PM    CHATTANOOGA                 WIND DAMAGE.  TREE DOWN ON
02/14/00   HAMILTON                    TRAILER. REPORTED BY DISPATCH

0945 PM    SIGNAL MOUNTAIN 	       WIND DAMAGE. TREES DOWN.
02/14/00   HAMILTON                    REPORTED BY POWER COMPANY

0950 PM    COUNTY WIDE                 WIND DAMAGE.  TREES AND POWER
02/14/00   BRADLEY                     LINES DOWN THROUGHOUT COUNTY.
				       REPORTED BY DISPATCH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 9:32 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton28 min
Feb 13, 10:19 PM ESTSevere Thunderstorm WarningMRXPolk46 min
Feb 13, 11:06 PM ESTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson59 min
Feb 13, 11:13 PM ESTSevere Thunderstorm WarningMRXHancock, Hawkins62 min
Feb 13, 11:13 PM ESTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington62 min
Feb 14, 1:23 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.